Yes, some blood pressure medications can affect triglyceride and cholesterol levels. However, the blood pressure medications that can increase your triglycerides usually aren't prescribed unless other medications haven't worked or you have a specific heart condition that requires taking those medications.
High doses — 50 milligrams or more — of some diuretics, such as hydrochlorothiazide, can temporarily increase your low-density lipoprotein (LDL, or "bad") cholesterol and triglycerides. However, this spike usually returns to normal within a year of starting these medications.
Older beta blockers, such as propranolol (Inderal, Innopran), atenolol (Tenormin) and metoprolol (Lopressor), can slightly increase triglycerides and decrease high-density lipoprotein (HDL, or "good") cholesterol. Typically this occurs in people who have a cluster of conditions (metabolic syndrome) that includes:
- High blood pressure
- High blood sugar
- Excess weight around the abdomen
- High cholesterol
Newer beta blockers, such as carvedilol (Coreg) and nebivolol (Bystolic), are less likely to affect your cholesterol levels.
The older beta blocker drugs that can affect your cholesterol levels usually shouldn't be one of the first drugs you're given as a treatment for high blood pressure. Older beta blocker drugs are useful, however, in specific instances such as to prevent recurrent coronary artery disease, to manage heart failure and to treat people at risk of cardiovascular disease.
If you're worried about increasing triglyceride levels, talk to your doctor about making changes to your diet and exercise routine. Also, before making any changes in your drug therapy, talk to your doctor.